Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Great Falls, MT

May 1, 2018Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at May 1, 2018, 6:21 PM MDT for Blaine County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 6:21 PM MDT (00:21 UTC)
Expired
May 1, 2018, 6:45 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS85 KTFX 020021
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT TUE MAY 1 2018

MTZ011-013-047-020045-
Chouteau-Hill-Blaine-
621 PM MDT TUE MAY 1 2018

...A THUNDERSTORM WILL MOVE OVER THE BEARS PAW MOUNTAINS THROUGH 
645 PM MDT...

At 618 PM MDT, a thunderstorm was located over Parker School, or 19 
miles east of Big Sandy, moving east at 15 mph.

Winds in excess of 30 mph, isolated lightning strikes, and brief 
heavy rain of up to one quarter inch are likely with this storm. 
Hail up to pea size is also possible.

Locations impacted include...
Parker School, Agency, Azure, Sangrey, St. Pierre and Rocky Boy. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Conditions can deteriorate rapidly and cause slick roads in heavy 
rainfall. Slow down when traveling through this storm.

LAT...LON 4815 10981 4833 10979 4835 10936 4808 10939
TIME...MOT...LOC 0018Z 274DEG 14KT 4824 10969 

$$

Coulston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 1, 5:10 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 1, 5:10 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
510 PM MDT Tue May 1 2018

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Rain showers continue this evening, with gradual clearing overnight.
Temperatures trend warmer through the week. For those living near
creeks, rivers, and streams, please continue to monitor for
possible rising water levels due to snow melt.

&&

.DISCUSSION...

Scattered light rain showers are spread across much of the
forecast area this afternoon, associated with a weak upper level
disturbance and surface cold front. A few of these showers have
produced briefly moderate rainfall. This activity will gradually
diminish through the evening, although possibly persisting through
the night over southwest Montana. Post-wave subsidence supports
fair weather on Wednesday. A gradual warming trend follows through
the week, as high temperatures climb through the 60s and 70s.

Friday through Monday...Temperatures will continue to warm mid to
late week as the ridge strengthens. Above normal temperatures are
likely by this timeframe. Over the weekend, the models generally all
agree on the ridge breaking down as another upper low moves in off
the Pacific. How this evolves, though, is much less certain. The
main takeaway is a return to unsettled conditions with diurnally-
driven shower/thunderstorm activity. By SUN/MON, there are some
indications that increasing moisture/instability could allow a more
widespread coverage of showers/storms to develop. A few strong
thunderstorms cannot be ruled out, however a lack of better shear
may ultimately limit any severe weather potential. Temperatures over
the weekend will be highly dependent on how the next upper low
evolves. For now, we are going with highs in the 60s/70s, but the
return of 80s would be possible for parts of the area if the upper
low tracked further south than the latest model consensus shows.
-Martin

&&

.AVIATION...
Updated 2310Z.

VFR conditions will likely persist at least through the day on
Wednesday, but some showers this evening may cause brief MVFR
conditions at some terminals. A disturbance will continue scattered
showers and isolated thunderstorms across the forecast area through
around 04Z. Some of these storms may produce brief heavy rain and
wind gusts up to 35 kt. Clouds and showers will diminish after 04Z
through 12Z or so, leaving partly cloudy skies during the day on
Wednesday. Gusty northwest winds will also diminish across the area
through 06Z.  Coulston

&&

.HYDROLOGY...
/Updated 305 pm, May 1/

Strengthening high pressure will bring warming temperatures and an
increase in high elevation snowmelt later this week. This will focus
the area of concern for new flooding to develop along small streams
and creeks originating in the mountains, particularly across
southwest and central Montana. Ongoing flood impacts in Lewis and
Clark and MEagher counties will continue this week with warming
bring additional snow-melt runoff and adding to the already high
streamflows. LArger river systems are forecast to gradually rise
through the rest of this week into the weekend but are not
anticipated to reach flood stage a this time until next week at the
earliest. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  65  42  72 /  20   0   0  10
CTB  32  65  40  71 /  20   0   0   0
HLN  37  64  41  71 /  20   0   0  10
BZN  35  60  36  67 /  40  10   0  10
WEY  23  48  23  54 /  30   0   0  10
DLN  31  56  32  65 /  20   0   0   0
HVR  37  68  42  75 /  30   0   0   0
LWT  35  61  40  68 /  50   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

A flood advisory remains in effect until further notice
for Lewis and Clark and Meagher counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 1, 4:37 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT TUE MAY 1 2018

MTZ013-012300-
Chouteau-
437 PM MDT TUE MAY 1 2018

...AN INTENSE SHOWER WILL AFFECT NORTHEASTERN CHOUTEAU COUNTY
THROUGH 5 PM MDT...

At 435 PM MDT, a shower was located 14 miles southeast of Big Sandy,
moving east at 20 mph.

Winds in excess of 30 mph and up to one quarter inch of rain are
likely with this shower. Hail up to pea size and a lightning strike
or two are also possible.

This shower will remain over mainly rural areas of northeastern
Chouteau County.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Conditions can deteriorate rapidly in heavy rain and gusty winds.
Slow down and allow extra time when traveling through this shower.

LAT...LON 4780 10962 4795 11007 4812 10998 4806 10954
      4796 10954
TIME...MOT...LOC 2235Z 289DEG 19KT 4802 10992

Coulston
Special weather statement, May 1, 5:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
507 PM MDT TUE MAY 1 2018

MTZ013-050-051-012330-
Chouteau-Fergus-Judith Basin-
507 PM MDT TUE MAY 1 2018

...A LINE OF THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN...NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES
THROUGH 530 PM MDT...

At 505 PM MDT, radar indicated thunderstorms were located along a
line extending from 13 miles southeast of Big Sandy to 6 miles
northeast of Stanford. Movement was east at 15 mph.

Winds in excess of 30 mph, isolated lightning strikes, and brief
heavy rainfall of up to one quarter inch are likely with these
storms. Hail up to pea size is also possible.

Locations impacted include...
Denton, Coffee Creek, Iliad, Moccasin and Benchland.

This includes Highway 200 between mile markers 52 and 57, and near
mile marker 63.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Conditions can deteriorate rapidly in heavy rain showers. Slow down
and allow extra time when traveling through these storms.

LAT...LON 4809 10958 4699 10978 4713 11019 4809 11002
TIME...MOT...LOC 2305Z 283DEG 11KT 4801 10996 4719 11010

Coulston
Special weather statement, May 1, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
621 PM MDT TUE MAY 1 2018

MTZ011-013-047-020045-
Chouteau-Hill-Blaine-
621 PM MDT TUE MAY 1 2018

...A THUNDERSTORM WILL MOVE OVER THE BEARS PAW MOUNTAINS THROUGH
645 PM MDT...

At 618 PM MDT, a thunderstorm was located over Parker School, or 19
miles east of Big Sandy, moving east at 15 mph.

Winds in excess of 30 mph, isolated lightning strikes, and brief
heavy rain of up to one quarter inch are likely with this storm.
Hail up to pea size is also possible.

Locations impacted include...
Parker School, Agency, Azure, Sangrey, St. Pierre and Rocky Boy.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Conditions can deteriorate rapidly and cause slick roads in heavy
rainfall. Slow down when traveling through this storm.

LAT...LON 4815 10981 4833 10979 4835 10936 4808 10939
TIME...MOT...LOC 0018Z 274DEG 14KT 4824 10969

Coulston

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.